PDA

View Full Version : Riluzole and Mestinon



Artmart
23rd March 2014, 17:08
Hi all

I've noticed a couple of threads running where Riluzole and Mestinon are being mentioned. This is my personal recent experience with both medications - take from it what you will but please discuss any changes to your own medication with your own Consultant or GP before making any decisions.

I started taking Mestinon (Pyridostigmine Bromide) some time before being diagnosed with MND on the basis that some people find that it helps muscles to function. When it came to being diagnosed with MND and Riluzole became appropriate I decided to stop the Mestinon (with agreement with my Consultant) as I was not sure that it was helping and the side effects were becoming irritating (it tends to make your bowels more active!) plus I wanted to make sure I could isolate any side-effects of the Riluzole. I took a few days break from any medication and started the Riluzole......

Within a week or so I was feeling pretty grim, I had no energy at all and was feeling not at all with it. I contacted my Consultant who agreed I should restart the Mestinon as they should not interact. Upshot is my energy levels restored a bit to my pre-Riluzole levels (my MND "normal") but I was still feeling as if I was on another planet. I've now stopped the Riluzole (with agreement) and after a few days I'm feeling more like I was before starting it but I'm only just starting on the full dose of Mestinon now so, hopefully, I'll gain a bit more energy back.

In summary I don't think. Riluzole suits me and the Mestinon does appear to help me, particularly with speech and chewing / swallowing. It's a bit of a blow that the one medication that can slow the progress of MND doesn't seem to suit me but, as with the disease itself which seems to affect different people in different ways and at different rates, it seems reasonable that different medications will cause different side-effects, or none at all, in different people.

I will probably try Riluzole again in a few weeks once I've seen the Consultant again, but I would have to re-think it again if it had the same effects on me.

Don't read into this that Mestinon is a miracle medication. It seems to help some people with MND to function a little better but it's not a "cure" but if it helps in any small way it must be worth it. I have found it in one medical paper listed as a treatment for "fatigue" in MND so it's use must be quite common.

Hope this is of use to some of you.

Arthur

pete
23rd March 2014, 19:02
Hi Arthur,
Thank you for your post, it has made sense of the riddle of riluzole , while I have been taking it to be fair ,I have not suffered any side effects , but before the diagnosis of ?MND ?I had been taking Mestinon for some time as I had previously been diagnosed with MG while I was taking the tablets my speech seemed to halt it's decline ,while not clear it was a lot better as for eating that too was less difficult though fluids are about the same ,what was left unexplained was why they saw fit to stop the drug that seemed to be working for one that gives no obvious signs it's doing anything !,, since that time the legs have almost given up but the swallowing has not gotten any worse , both my neuro specialists keep saying we are monitoring the progression ,I have always had reservations about the diagnosis to be fair the more I read convinces me ,that most of MND cases are best guesses and see what happens over time ,hardly the right way to treat people,but very little choice given the little spent on finding a cure , like most other neurological conditions we are the poor relative.

Pete

fishmate12
23rd March 2014, 21:27
Hi Pete / Arthur,

Do you think there was an incentive to GP's to switch Drugs, maybe more profits to be made,
Pete, if you think Mestinon was/is more effective, why not tell your GP of your preference,
because i know you take the Placebo, which doesn't benefit or effect you with side-effects,

There is a supplement out there, borders on a Drug, no known side-effects,

Huperzine, it will stop the breakdown of Acetylcholine, which Mestinon is given for

http://www.ncbi.nlm.nih.gov/pubmed/16364207 worth a shot, for folk who don't like side-effects,

Take care,

Ray

Michaeldw
28th March 2014, 15:27
Hi Arthur,

I stopped taking Riluzole because I felt terrible, like you, somnolent, lethargic just could not be bothered with anything. So gave it up and went back to what is normal with this disease.

Regards
Michael

pete
28th March 2014, 16:25
Hi Michael ,
Good to hear from you, Riluzole isn't for everyone ,just glad you found that it was that causing problems ,I think we can all agree we don't need anything that makes the days worse!!, for me I have no idea if it's doing anything good or bad , giving it the benefit of the doubt will see in time I guess.

Pete

Artmart
28th March 2014, 20:08
Hi Michael

It's good to hear that I'm not alone in stopping Riluzole and that doing so has helped you restore some degree of normality. I'm pretty much back to "normal" now and being on my full dose of Mestinon for a few days now people are saying my voice is improved (though it gets worse if I'm tired - which isn't too difficult:)). I've noticed an improvement in swallowing too, which makes life feel a bit better.

Good luck.

Arthur

bakeit Forum